Back to Journals » Therapeutics and Clinical Risk Management » Volume 15

The importance of early identification of infusion-related reactions to monoclonal antibodies

Authors Cáceres MC, Guerrero-Martín J, Pérez-Civantos D, Palomo-López P, Delgado-Mingorance JI, Durán-Gómez N

Received 11 February 2019

Accepted for publication 27 May 2019

Published 1 August 2019 Volume 2019:15 Pages 965—977

DOI https://doi.org/10.2147/TCRM.S204909

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Amy Norman

Peer reviewer comments 2

Editor who approved publication: Professor Garry Walsh


Macarena C Cáceres,1 Jorge Guerrero-Martín,1 Demetrio Pérez-Civantos,2,3 Patricia Palomo-López,1 Juan Ignacio Delgado-Mingorance,4 Noelia Durán-Gómez1

1Department of Nursing, University of Extremadura, Badajoz, Spain; 2Department of Biomedicine, University of Extremadura, Badajoz, Spain; 3Intensive Care Medicine Department, University Hospital of Badajoz, Servicio Extremeño de Salud, Badajoz, Spain; 4Oncology Department, University Hospital of Badajoz, Servicio Extremeño de Salud, Badajoz, Spain

Abstract: Monoclonal antibodies constitute important and useful tools in clinical practice and biotechnology for diagnosing and treating infectious, inflammatory, immunological and neoplastic diseases. This article reviews evidence on the different acute adverse effects of monoclonal antibodies, specifically infusion-related reactions (IRRs), and on the measures that should be taken before and during crises. A literature search using key terms relating to IRRs produced by monoclonal antibodies was undertaken to generate a comprehensive narrative review of the information available. Immunomodulatory monoclonal antibodies may produce IRRs and hypersensitivity-related reactions. Strategies to avoid or minimize the appearance of IRRs depend on the monoclonal antibody and type of patient and reaction (pre-medication, slowing infusion rates, infusion interruption or desensitization, etc.). Considering the great number of available monoclonal antibodies in current practice and those which will soon be authorized, it is mandatory to have clear guidelines that can give support to practitioners and nurses to help them respond quickly and safely to the different IRRs related to the use of these therapeutic drugs.

Keywords: antibodies, monoclonal, drug-related side effects and adverse reactions, nurse practitioners


Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]